How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Tiffany Bohlmann Your Own Question
Tiffany Bohlmann
Tiffany Bohlmann, Veterinarian
Category: Dog
Satisfied Customers: 0
Experience:  Associate Veternarian
95864892
Type Your Dog Question Here...
Tiffany Bohlmann is online now
A new question is answered every 9 seconds

My German shepherd mix, 7 1/2 years old, about 75 pounds,

Customer Question

Greetings. My German shepherd mix, 7 1/2 years old, about 75 pounds, was diagnosed with thyroid cancer. He had radiation therapy (18 treatments) at Auburn University (Alabama), and though we believe we got the cancer early, he has also been receiving carboplatin chemo treatments every three weeks. Monday was the fourth. His bloodwork at 7 and 14 days has consistently been stellar. Today, around 4 or 5 p.m. (Central time) he started limping on the paw that received the injection this time, his left front. We had noticed that for this administration, the IV had been very low on the leg, near the paw rather than near the elbow where it normally is. We're concerned that there may have been chemo leakage that has taken this long to cause trouble, but don't know what (if anything) we can do about it.
JA: I'm sorry to hear that. Have you looked to see if there is a wound on their foot?
Customer: Hmm. That's a remarkably sensible suggestion that we seem to have overlooked in our panic. My wife and son are checking now.
JA: Is there anything else the Veterinarian should be aware of about your dog?
Customer: Otherwise healthy (if slightly overweight). On heartworm prevention. Current on shots, though about due.
Submitted: 12 months ago.
Category: Dog
Customer: replied 12 months ago.
Good spirits. Good appetite. He's not worrying any spot on his leg or paw. Other than the limp, there's no overt indications of any trouble.
Expert:  Joan replied 12 months ago.

Hello,

My name is ***** ***** I have been a Vet tech for 30+ years. I am so sorry about this situation.

It is very important to let the Vet know about the possible chemo leak. They do have treatments that can help reverse the effects, but the sooner the better is that is what has actually happened. A chemo leak can damage the tissues. Since you are using the Veterinary Center at Auburn, they should have a Vet on call who you can discuss what can be done tonight or if the feel he needs to be seen. This is some information about Chemo leaks:

http://www.helpyourdogfightcancer.com/Extravasation.shtml

Joan

Customer: replied 12 months ago.
The vet center at Auburn is 4 1/2 hours away. The chemo is being handled by my local vet, who closes at 5 p.m.
Customer: replied 12 months ago.
No offense intended, Joan, as I understand that veterinary technicians often know about as much about animal care as veterinarians do (just as nurses are often a better quicker answer than doctors). But, I was led to believe that I would be getting an answer from a veterinarian.
Expert:  Joan replied 12 months ago.

They should have an after hours number. According to information on the Chemo leaks if that is what is suspected is to notify the Vet and clinic asap. If he does not seem in a lot of pain, and you cannot get to your Vet after hours number, then I would keep him quiet tonight with as little movement as possible and see the Vet in the AM. I understand you were expecting a Vet but the site opened this up to all Experts. I can opt out and see if I can locate a Vet for you. I sent to one of the Vets, but I do not see many on right now.

Joan

Expert:  Tiffany Bohlmann replied 12 months ago.

Hello, I'm Dr. Tiffany B and I'll try to help you with your question. So Joan is correct in saying that a chemo leak can be a very serious concern and can cause damage. However, if the IV catheter was in the Accessory Cephalic vein (down by the paw) then it's possible that particular area could have developed some local inflammation or even some localized vein infection (phlebitis). I'd suggest for tonight to use a warm compress such as a warm moist washcloth on the area to help any possible pain or inflammation and if you have some pain medication that has already been prescribed to give a dose. Then tomorrow morning first thing I'd contact the vet that did the chemo and see about getting him checked out. I went to Auburn (WAR EAGLE) for vet school and their Onco department is excellent. I hope that helps!

Expert:  Tiffany Bohlmann replied 12 months ago.

Hello- were you able to get your dog looked at today?